Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 31, 2008, 12:35 PM MDT for Garfield County, Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2008, 12:35 PM MDT (18:35 UTC)
- Expired
- Aug 31, 2008, 4:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 70 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:31 PM MDT | FLASH FLOOD | 10 N Kanab, UT | WIDESPREAD FLASH FLOODING DUE TO WIDESPREAD STRATIFORM RAINFALL WITH AMOUNTS OF 1.5 INCHES OVER SOUTH CENTRAL UTAH. MANY ROADWAYS DAMAGED AND CLOSED ACROSS REGION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 311842 FFWSLC UTC017-025-053-312230- /O.NEW.KSLC.FF.W.0034.080831T1835Z-080831T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1235 PM MDT SUN AUG 31 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH... WESTERN KANE COUNTY IN UTAH... THIS INCLUDES THE CITY OF KANAB... SOUTHEASTERN WASHINGTON COUNTY IN UTAH... * UNTIL 430 PM MDT * AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED WIDESPREAD HEAVY RAINFALL. AREAS NEAR SR 89 IN CENTRAL KANE COUNTY RECORDED 1.53 INCHES BETWEEN 4AM AND NOON TODAY. THIS RAINFALL IS FAIRLY WIDESPREAD. SLOT CANYONS...DRY WASHES...AND SMALL STREAMS IN THIS AREA ARE EXPECTED TO FLASH FLOOD DUE TO THE EXCESSIVE PRECIPITATION VOLUMES OVER THIS TIME. RAINFALL IS EXPECTED TO DIMINISH IN THIS AREA THROUGHOUT THE DAY...BUT IT WILL TAKE APPROXIMATELY 4 HOURS TO DEWATER THE STREAMS AND RIVERS. ALL OF THESE AREAS WILL BE VERY DANGEROUS FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3765 11232 3765 11141 3701 11154 3701 11295 TIME...MOT...LOC 1835Z 180DEG 0KT 3737 11199 $$ MCINERNEY
2 follow-up statements
000 WGUS75 KSLC 312032 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 228 PM MDT SUN AUG 31 2008 UTC017-025-053-312230- /O.CON.KSLC.FF.W.0034.000000T0000Z-080831T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT-WASHINGTON UT-KANE UT- 228 PM MDT SUN AUG 31 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR WESTERN KANE...SOUTHEASTERN WASHINGTON AND SOUTH CENTRAL GARFIELD COUNTIES... AT 224 PM MDT...REPORTS OF WIDESPREAD FLASH FLOODING CONTINUE WITH MANY ROAD CLOSURES ...FLOODED SLOT CANYONS...DRY WASHES...AND SMALL STREAMS AFFECTING THE AREA. ROAD CLOSURES IN KANE COUNTY INCLUDE THE COTTONWOOD ROAD...THE SKUTUMPAH ROAD...HOUSEROCK ROAD...AND SMOKEY ROAD. OTHER ROADS IN THE AREA ARE PROBABLY AFFECTED BY THE FLOODING ALSO. IT IS IMPORTANT TO NOTE THAT THE RAINFALL HAD FALLEN IN A WIDESPREAD AREA AND IT IS PROBABLE THAT MANY MORE ROADS AND HIKING TRAILS HAVE BEEN IMPACTED BY THE FLASH FLOODING. PLEASE USE EXTREME CARE IF YOU ARE TRAVELING OR HIKING IN THIS AREA THROUGHOUT THE EVENING AND NIGHTTIME HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING. LAT...LON 3765 11232 3765 11141 3701 11154 3701 11295 TIME...MOT...LOC 2028Z 180DEG 0KT 3737 11199 $$ MCINERNEY
000 WGUS75 KSLC 312225 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 422 PM MDT SUN AUG 31 2008 UTC017-025-053-312232- /O.EXP.KSLC.FF.W.0034.000000T0000Z-080831T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT-WASHINGTON UT-KANE UT- 422 PM MDT SUN AUG 31 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MDT FOR WESTERN KANE...SOUTHEASTERN WASHINGTON AND SOUTH CENTRAL GARFIELD COUNTIES... THE FLASH FLOODING THAT OCCURRED IN PARTS OF WASHINGTON... GARFIELD ...AND KANE COUNTIES HAS SUBSIDED. ALTHOUGH FLOWS HAVE RECEDED ...THESE WATERWAYS ARE EXPECTED TO FLOW AT ELEVATED LEVELS THROUGHOUT THE EVENING AND NIGHTTIME HOURS. ADDITIONALLY...MANY ROADS WERE DAMAGED DUE TO THE FLOODING AND ARE IMPASSABLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. PLEASE USE CAUTION IF YOU ARE TRAVELING THROUGH THIS AREA FOR THE REMAINDER OF THE DAY AND INTO NIGHTTIME HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR CENTRAL UTAH AND SOUTHWEST WYOMING. LAT...LON 3765 11232 3765 11141 3701 11154 3701 11295 TIME...MOT...LOC 2222Z 180DEG 0KT 3737 11199 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 10:59 AM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 31, 10:59 AM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1059 AM MDT SUN AUG 31 2008
.SYNOPSIS...A COLD FALL-LIKE PACIFIC STORM SYSTEM WILL SETTLE INTO
THE WESTERN GREAT BASIN LATER TODAY...THEN MOVE EAST ACROSS UTAH
MONDAY. WIDESPREAD PRECIPITATION THROUGH LABOR DAY WILL BE
FOLLOWED BY MUCH COLDER TEMPERATURES EARLY NEXT WEEK.
&&
.DISCUSSION...DEEPENING MID LEVEL TROUGH DEVELOPING ACROSS THE
GREAT BASIN/PACIFIC NORTHWEST THIS MORNING...WITH ASSOCIATED
SURFACE FRONT CURRENTLY MOVING THROUGH NORTHWESTERN NV. AHEAD OF
THIS TROUGH...PLUME OF DEEP LAYER MOISTURE HAS SPREAD NORTH ACROSS
MUCH OF UT. CLUSTER OF STRATIFORM RAINFALL WITH EMBEDDED
THUNDERSTORMS CONTINUES TO SPREAD NORTHEAST ACROSS SOUTH CENTRAL
UT LATE THIS MORNING...WITH ADDITIONAL CONVECTION DEVELOPING ON
THE WESTERN PERIPHERY OF THIS CLUSTER. ANTICIPATE THIS ACTIVITY TO
CONTINUE THROUGH THE MID-AFTERNOON HOURS.
FURTHER NORTH...MODELS HAVE BEEN CONSISTENT DEVELOPING CONVECTION
ALONG FRONTAL BOUNDARY LATE THIS AFTERNOON THROUGH THIS EVENING
ACROSS NORTHERN UT. DEEP LAYER SHEAR IS VERY FAVORABLE FOR
ORGANIZED SEVERE CONVECTION...AND WITH STRONG LINEAR FORCING IT
APPEARS MOST LIKELY SCENARIO IS FOR A STRONG SQUALL LINE WITH
EMBEDDED SEVERE GUSTS TO DEVELOP/SURGE ACROSS NORTHERN UT DURING
THE LATE AFTERNOON HOURS...LIKELY REACHING THE WASATCH FRONT
BETWEEN 5 AND 7 PM.
AS SHORTWAVE TROUGH EJECTS ACROSS NORTHERN UT LATE TONIGHT THROUGH
MONDAY...ANTICIPATE WIDESPREAD STRATIFORM PRECIPITATION TO DEVELOP
ACROSS NORTHERN UT. LOW LEVEL NORTHWESTERLY FLOW COMBINED WITH
MID LEVEL COLD POOL SHOULD ALLOW FOR A PERIOD OF FAVORABLE
OROGRAPHIC FORCING ALONG WASATCH RANGE AS WELL...WITH SNOW LEVELS
DROPPING TO NEAR 8KFT DURING THE AFTERNOON. DO ANTICIPATE
MEASURABLE SNOWFALL ACROSS HIGHER ELEVATIONS THROUGHOUT THE DAY
MONDAY. PRECIPITATION SHOULD QUICKLY END LATE MONDAY
AFTERNOON/MONDAY EVENING AS TROUGH LIFTS AWAY FROM THE REGION.
&&
.HYDROLOGY...DEEP LAYER MOISTURE REMAINS IN PLACE ACROSS MUCH OF
UTAH THIS MORNING...WHICH WILL RESULT IN THE POTENTIAL FOR HEAVY
RAINFALL WITH ANY SHOWERS/THUNDERSTORMS THAT DEVELOP THROUGH THIS
EVENING. ANTICIPATE INTENSE RAINFALL FROM STRONGER CONVECTION
ACROSS SOUTHERN UT THIS AFTERNOON...ALONG WITH FAIRLY WIDE AREAL
COVERAGE OF SHOWERS/STORMS IN GENERAL.
ACROSS NORTHERN UT...POTENTIAL FOR INTENSE CONVECTIVE PRECIP
SHOULD INCREASE LATER THIS AFTERNOON AS A SURFACE COLD FRONT MOVES
INTO NORTHERN UT. STRONG STORMS ARE POSSIBLE ALONG THE URBAN
CORRIDOR LATER THIS AFTERNOON/EVENING...CAPABLE OF PRODUCING
INTENSE RAINFALL. PLENTY OF CONCERN FOR FLASH FLOODING/DEBRIS
FLOWS ACROSS RECENT BURN AREAS IN SE SALT LAKE AND UTAH COUNTIES.
URBAN FLOODING MAY ALSO BE AN ISSUE...ESPECIALLY ALONG THE NRN
WASATCH FRONT. STEADY...AND AT TIMES HEAVY RAIN...COULD DEVELOP
OVER THE SAME AREAS LATER TONIGHT/MONDAY MORNING.
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM THIS EVENING
ACROSS SOUTHERN UT...AND WILL BE EXTENDING FLASH FLOOD WATCH FOR
BURN SCARS ACROSS NORTHERN UT THROUGH MIDNIGHT TONIGHT.
&&
.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH EARLY THIS EVENING. A STRONG COLD FRONT...LIKELY
ACCOMPANIED BY A BAND OF STRONG THUNDERSTORMS...IS EXPECTED TO
REACH THE TERMINAL DURING THE 23-01Z TIMEFRAME. STRONG AND ERRATIC
WINDS CAN BE EXPECTED WITH THESE STORMS. ADDITIONALLY VISIBILITY
MAY BE REDUCED INTO IFR RANGE AT TIMES WITH MVFR CEILINGS. WINDS
EXPECTED TO BECOME NORTHWEST BEHIND SURFACE FRONT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR
UTZ003-UTZ004-UTZ008-
FLASH FLOOD WATCH UNTIL 8 PM TONIGHT FOR
UTZ013-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 31, 7:26 AM MDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 726 AM MDT SUN AUG 31 2008 UTZ012>016-019>021-517-518-011300- CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS- WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS- 726 AM MDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH. .DAY ONE...TODAY AND TONIGHT THE MOIST AND UNSTABLE AIRMASS ACROSS SOUTHERN UTAH WILL PRODUCE ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. HEAVY RAIN IS LIKELY FROM THE STRONGER STORMS BEGINNING LATE THIS MORNING...AND CONTINUING INTO EARLY THIS EVENING. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR PORTIONS OF SOUTHERN UTAH THROUGH THIS EVENING. THE SLICK ROCK AND SLOT CANYON AREAS OF SOUTHERN UTAH WILL BE MOST PRONE TO FLASH FLOODING THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRIER AIR WILL WORK INTO SOUTHERN UTAH FROM THE WEST BEGINNING MONDAY. TEMPERATURES WILL BE SIGNIFICANTLY COOLER EARLY IN THE WEEK...THEN START A GRADUAL WARMING TREND HEADING INTO NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>011-WYZ021-011300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-SOUTHWEST WYOMING- 726 AM MDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT BREEZY SOUTH WINDS WILL DEVELOP AHEAD OF A COLD FRONT APPROACHING NORTHWEST UTAH TODAY. SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING. STRONG THUNDERSTORMS WITH HAIL AND STRONG SURFACE WINDS ARE POSSIBLE ACROSS THE WASATCH FRONT AND POINTS NORTH AND WEST LATE THIS AFTERNOON THROUGH THIS EVENING. HEAVY RAINS ARE ALSO POSSIBLE WITH THE EXPECTED SHOWERS AND STORMS THROUGH THIS EVENING. RECENT BURN SCARS ALONG THE SALT LAKE AND UTAH COUNTY PORTIONS OF THE WASATCH FRONT WILL BE PRONE TO FLASH FLOODING AND DEBRIS FLOWS FROM EVEN MODEST RAINFALL EVENTS. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THESE BURN AREAS. URBAN FLOODING IS ALSO A POSSIBILITY WITH ANY HEAVY RAIN EVENTS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL SWEEP ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING TONIGHT THROUGH MONDAY. MUCH COLDER TEMPERATURES WILL FOLLOW THE FRONT...WITH DAYTIME HIGHS MONDAY ABOUT 30 DEGREES COLDER THAN EARLY IN THE WEEKEND. RAIN...WITH HIGH ELEVATION SNOWS...WILL EXISTS ALONG AND BEHIND THE FRONT MONDAY. SHOWERS WILL LINGER INTO MONDAY NIGHT...THEN DRIER CONDITIONS WILL FOLLOW FOR THE BALANCE OF THE WEEK. COOL TEMPERATURES WILL LINGER INTO NEXT WEEKEND... THOUGH THE END OF THE WEEK READINGS WILL BE SUBSTANTIALLY HIGHER THAN EARLY IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 31, 12:34 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1234 PM MDT SUN AUG 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 2 N ESCALANTE 37.79N 111.60W
08/30/2008 GARFIELD UT PARK/FOREST SRVC
FLOODING REPORTED ON THE ESCALANTE RIVER. ESCALANTE RIVER
GAGE REPORTED 1088 CFS.
&&
LCHENGThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:11 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 49 min |
| Aug 31, 2:40 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 50 min |
| Aug 31, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 29 min |
| Aug 31, 3:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Tooele, Weber | 44 min |
| Aug 31, 4:02 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele, Utah | 58 min |
| Aug 31, 4:12 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Weber | 48 min |
| Aug 31, 4:50 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 40 min |
| Aug 31, 5:23 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah | 67 min |
| Aug 31, 5:33 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah | 57 min |
| Aug 31, 5:51 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Rich, Summit | 54 min |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.